A class of drugs to treat stomach disorders needs a strong warning about the risk of involuntary, repetitive movement on several parts of the body seen with long-term use or high doses, according to U.S. regulators.
According to the FDA more than 2 million Americans use the medicines to treat gastroesophageal reflux disease and other stomach ailments.
Chronic use has been linked to tardive dyskinesia, which causes repetitive movements of the limbs, lip smacking, grimacing, tongue protrusion and rapid eye movements and blinking. The symptoms are rarely reversible but may lessen or resolve after metoclopramide treatment ends, the FDA said.
The agency ordered manufacturers to add a “black box” warning, the strongest available, and develop a patient-friendly guide explaining the risk.
The FDA recommended that treatment not exceed three months because the risk of the movement disorder was “directly related to the length of time a patient is taking metoclopramide and the number of doses taken.” The elderly, especially older women, face greater risks, the agency said.
“The chronic use of metoclopramide therapy should be avoided in all but rare cases where the benefit is believed to outweigh the risk,” Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research, said in a statement.
If you or a family member has been injured because of the fault of someone else; by negligence, personal injury, slip and fall, car accident, medical malpractice, trucking accident, drunk driving, bad product, toxic injury etc then please contact the Fort Worth Texas Personal Injury Attorney Dr. Shezad Malik. For a no obligation, free case analysis, please call 817-255-4001 or Contact Me Online.